Alert archive / Vermont / Flash Flood Warnings in 1998

Flash Flood Warning 23, NWS Burlington, VT

March 28, 1998Franklin County, Vermont

NWS Burlington, VT issued this flash flood warning at Mar 28, 1998, 10:23 PM EST for Franklin County, Vermont. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 28, 1998, 10:23 PM EST (03:23 UTC)
Expired
Mar 29, 1998, 10:30 AM EST
In force
12 hr
Issued by
NWS Burlington, VT
Area
Whole counties

County Franklin County, VT

The radar

The Burlington radar (KCXX), 44 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 3.4 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 1998-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 1998-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 396 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2195 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
396 m²/s²
0-3 km storm-relative helicity
401 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 290325
FFWBTV
VTC011-291530-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
1023 PM EST SAT MAR 28 1998
 
THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL 1030 AM EST SUNDAY
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHWEST VERMONT
 
   ...FRANKLIN COUNTY
 
SIGNIFICANT FLOODING WAS REPORTED ALONG THE MISSISQUOI RIVER IN THE TOWN
OF SWANTON AND ALONG THE TROUT RIVER IN MONTGOMERY. THE RED CROSS
REPORTED THAT SOME HOMES WERE AFFECTED IN SWANTON AND PORTIONS OF ROUTE
78 WERE CLOSED.
 
RIVER LEVELS WILL CONTINUE TO SLOWLY RISE OVERNIGHT AS SNOWMELT
CONTINUES SO THE FLOODING WILL WORSEN.
 
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS. IF FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING.
 
 
CADIMA
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Mar 28, 8:50 PM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Mar 28, 8:50 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
850 PM EST SAT MAR 28 1998

LINE OF SHWRS ASSCD WITH H5 S/WV WEAKENING AS THEY MOV INTO VT ATTM.
SFC OBS INDCTD WND GUSTS BTWN 40-50 MPH IN ADRNDCKS/ST LAW VLY...BUT
KCXX BASE VEL SHWG DECRG VELOCITY AS LN OF CNVCTN HEADS E.  WUD
RECOMMEND DROPPING HWW.  ANY GUSTY WINDS FROM HERE ON CAN BE HANDLED
WITH NOWS.

KTYX SHWS ANOTHER AREA OF SHWRS MOVG ACRS ERN LO AND ST LAW
VLY/ADRNDCKS WHICH MAY MOV ACRS N VT DURG NXT 2-4 HRS.  RUC2 SHWG H8
MSTR CNVGG MOVG E OF VT BFR 06Z AND EXTRAPOLATION BASED ON SPEED OF
SHWRS WUD MOV THIS ACTVTY OUT OF N VT BY THIS TIME.  SO WUD JUST
MNTN SCT SHWRS N ZNS FOR OVRNGT PD...CHC SHWRS S VT.

WUD KEEP FLOOD WATCH IN PLC FOR ESSEX/CLINTON CNTY...BUT DONT FEEL
CONFIDENT ABT EXTENDING THEM ELSW.  SOME RIVERS IN VT WL LKLY EXCEED
FLOOD STAGE OVRNGT/SUN...BUT WITHOUT SGFNT RAFL WUD ONLY XPCT MINOR
FLOODING WHICH CAN BE HANDLED WITH STMNTS.

KJC

In the hours before

Special weather statement, Mar 28, 10:00 PM EST, 23 minutes before
NYZ026-027-029>031-034-290400-

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1000 PM EST SAT MAR 28 1998

...THE HIGH WIND WARNING FOR THE ST. LAWRENCE VALLEY AND ADIRONDACKS
HAS EXPIRED...

THE LINE OF SHOWERS AND THUNDERSTORMS WHICH PRODUCED WIND GUSTS TO
40 TO 50 MILES AN HOUR EARLIER THIS EVENING HAS SINCE DISSIPATED
EAST OF THE REGION.

THERE WILL BE SCATTERED SHOWERS FOR THE REMAINDER OF TONIGHT.

CADIMA
Special weather statement, Mar 28, 10:00 PM EST, 23 minutes before
NYZ026-027-029>031-034-290400-

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1000 PM EST SAT MAR 28 1998

...THE HIGH WIND WARNING FOR THE ST. LAWRENCE VALLEY AND ADIRONDACKS
HAS EXPIRED...

THE LINE OF SHOWERS AND THUNDERSTORMS WHICH PRODUCED WIND GUSTS TO
40 TO 50 MILES AN HOUR EARLIER THIS EVENING HAS SINCE DISSIPATED
EAST OF THE REGION.

THERE WILL BE SCATTERED SHOWERS FOR THE REMAINDER OF TONIGHT.

CADIMA

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 3:58 AM ESTFlash Flood WarningBTVFranklin, Lamoille12 hr
Mar 29, 3:58 AM ESTFlash Flood WarningBTVRutland12 hr
Mar 29, 3:39 PM ESTFlash Flood WarningBTVRutland12 hr
Mar 29, 3:39 PM ESTFlash Flood WarningBTVFranklin12 hr

Nearby

Flash Flood Warnings in Vermont, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.